Generalized monotone bifunctions and equilibrium problems

  • M. Bianchi
  • S. Schaible
Contributed Papers


Using quasimonotone and pseudomonotone bifunctions, we derive existence results for the following equilibrium problem: given a closed and convex subsetK of a real topological vector space, find\(\bar x \in K\) such that\(F(\bar x,y) \geqslant 0\) for allyK. In addtion, we study the solution set and the uniquencess of a solution. The paper generalizes results obtained recently for variational inequalities.

Key Words

Generalized monotonicity equilibrium problems variational inequality problems existence of solutions uniqueness 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Blum, E., andOettli, W.,From Optimization and Variational Inequalities to Equilibrium Problems, The Mathematics Student, Vol. 63, pp. 123–145, 1994.Google Scholar
  2. 2.
    Hadjisavvas, N., andSchaible, S.,On Strong Pseudomonotonicity and (Semi) Strict Quasimonotonicity, Journal of Optimization Theory and Applications, Vol. 79, pp. 139–155, 1993.Google Scholar
  3. 3.
    Karamardian, S.,Complementarity Problems over Cones with Monotone and Pseudomonotone Maps, Journal of Optimizatio Theory and Applications, Vol 18, pp. 445–454, 1976.Google Scholar
  4. 4.
    Karamardian, S., andSchaible, S.,Seven Kinds of Monotone Maps, Journal of Optimization Theory and Applications, Vol. 66, pp. 37–46, 1990.Google Scholar
  5. 5.
    Schaible, S.,Generalized Monotonicity: A Survey,Proceedings of the Symposium on Generalized Convexity, Pécs, Hungary, 1992; Edited by S. Komlosi, T. Rapcsak, and S. Chaible, Lecture Notes in Economics and Mathematical Systems, Springer Verlag, Berlin Germany, Vol. 405, pp. 229–249, 1994.Google Scholar
  6. 6.
    Schaible, S.,Generalized Monotonicity: Concepts and Uses, Proceedings of the Meeting on Variational Inequalities and Network Equilibrium Problems, Erice, Italy, 1994; Edited by F. Giannessi and A. Maugeri, Plenum Publishing Corporation, New York, New York, pp. 289–299, 1995.Google Scholar
  7. 7.
    Bianchi, M.,Una Classe di Funzioni Monotone Generalizzate, Rivista di Matematica per le Scienze Economiche e Sociali, Vol. 16, pp. 17–32, 1993.Google Scholar
  8. 8.
    Komlosi, S.,Generalized Monotomicity and Generalized Convexity, Journal of Optimization Theory and Applications, Vol. 84, pp. 361–376, 1995.Google Scholar
  9. 9.
    Cottle, R. W., andYao, J. C.,Pseudomonotone Complementarity Problems in Hilbert Space, Journal of Optimization Theory and Applications, Vol. 75, pp. 281–295, 1992.Google Scholar
  10. 10.
    Hadjisavvas, N., andSchaible, S.,Quasimonotone Variational Inequalities in Bannach Spaces, Journal of Optimization Theory and Applications, Vol. 90, pp. 95–111, 1996.Google Scholar
  11. 11.
    Harker, P. T., andPang, J. S.,Finite-Dimensional Variational Inequalities and Nonlinear Complementarity Problems: A Survey of Theory, Algorithms, and Applications, Mathematical Programming, Vol. 48, pp. 161–220 1990.Google Scholar
  12. 12.
    Schaible, S., andYao, J. C.,On the Equivalence of Nonlinear Complementarity Problems and Least-Element Problems, Mathematical Program, Vol. 70, pp. 191–200, 1995.Google Scholar
  13. 13.
    Yao, J. C.,Variational Inequalities with Generalized Monotone Operators, Mathematics of Operations Research, Vol. 19, pp. 691–705, 1994.Google Scholar
  14. 14.
    Yao, J. C.,Multivalued Variational Inequalities with K-Monotone Operators, Journal of Optimization Theory and Applications, Vol. 83, pp. 391–403, 1994.Google Scholar
  15. 15.
    Blum, E., andOettli, W.,Variational Principle for Equilibrium Problems, 11th International Meeting on Mathematical Programming, Matrafured, Hungary, 1992.Google Scholar
  16. 16.
    Brezis, H., Niermberg, L., andStampacchia, G.,A Remark on Fan's Minimax Principle, Bollettino della Unione Matematica Italiana, Vol. 6, pp. 293–300, 1972.Google Scholar
  17. 17.
    Avriel, M., Diewert, W. E., Schaible, S., andZiemba, W. T.,Introduction to Concave and Generalized Concave Functions, Generalized Concavity in Optimization and Economics, Edited by S. Schaible and W. T. Ziemba, Academic Press, New York, New York, pp. 21–50, 1981.Google Scholar
  18. 18.
    Fan, K.,A Generalization of Tychonoff's Fixed-Point Theorem, Mathematische Annalen, Vol. 142, pp. 305–310, 1961.Google Scholar
  19. 19.
    Baiocchi, C., andCapelo, A.,Disequazioni Variazionali e Quasivariazionali: Applicationi a Problemi di Frontiera Libera, Vols. 1 and 2, Pitagora Editrice, Bologna, Italy, 1978.Google Scholar
  20. 20.
    Mosco, U.,Implicit Variational Problems and Quasivariational Inequalities, Lecture Notes in Mathematics, Springer, Berlin, Germany, Vol. 543, pp. 83–156, 1976.Google Scholar
  21. 21.
    Avriel, M., Diewert, W. E., Schaible, S., andZang, I.,Generalized Concavity, Plenum Press, New York, New York, 1988.Google Scholar
  22. 22.
    Köthe, G.,Topological Vector Spaces, Vol. 1 Springer Verlag, Berlin, Germany, 1969.Google Scholar

Copyright information

© Plenum Publishing Corporation 1996

Authors and Affiliations

  • M. Bianchi
    • 1
  • S. Schaible
    • 2
  1. 1.Insitute of Econometrics and Mathematics for Economic DecisionsUniversitá CattolicaMilanItaly
  2. 2.Graduate School of ManagementUniversity of CalifornaiaRiverside

Personalised recommendations